Ohio, 2020

Damaging Winds in Ohio, August 10, 2020

August 10, 2020 · NWS IWX · 8 events in 4 counties and zones

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa. Widespread 80-100 mph winds developed through central/eastern Iowa as this derecho matured. Northern bookend and advection wing forcing led to some supercell structures across northern Illinois/southwest Wisconsin. Northern bookend turned northeast as it moved across Lake Michigan and tracked into western Michigan. As this occurred, attendant post convective wake low weakened as it crossed the lake. Thus the local area did not experience the 80 to 100 mph winds that N IL/E IA experienced. However the resultant slowing and breakup of the line as it moved across northwest Indiana/SW Michigan, yielded a LEWP and subsequent multiple small scale circulations developing along the line. These meso-vortices were associated with pockets of enhanced wind damage and brief tornado occurrences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 1:50 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 1:50 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 248 PM EDT Mon Aug 10 2020

A destructive line of severe thunderstorms with widespread damaging
winds will shift across the area late afternoon and evening before
diminishing overnight. Dry and warm weather will follow into next
weekend before a chance of showers and thunderstorms returns to the
area.

&&

.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020

Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.

Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020

In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 100 PM EDT Mon Aug 10 2020

Ongoing convection in Iowa is expected to propagate into the area
this evening. Latest CAMS output has arrival at KSBN 22-23Z and KFWA
00-01Z. In addition to MVFR cigs/vsbys with TSRA will also include
mention of wind gust potential...especially at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 7 PM this evening to 10 AM CDT
     Tuesday for INZ003.

     Beach Hazards Statement from 7 PM CDT this evening through
     Tuesday morning for INZ003.

MI...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
     Tuesday for MIZ077.

     Beach Hazards Statement from 8 PM EDT this evening through
     Tuesday morning for MIZ077.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
UPDATE...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 2:05 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Mon Aug 10 2020

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-
305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

...Destructive wind threat increasing across northern Indiana and
southwestern Lower Michigan late this afternoon into this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, reaching northwestern Indiana and far southwestern Lower
Michigan by 5 PM EDT. The line will then continue racing east at 60
to 70 mph across the remainder of northern Indiana and far southern
Lower Michigan. While winds will pose the greatest risk, an isolated
tornado will be possible.

Isolated strong to severe thunderstorms could also develop ahead of
the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

OHZ001-002-004-005-015-016-024-025-111915-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

...Threat for damaging winds increasing across northwestern Ohio...

A line of severe thunderstorms is expected to race east across
northern Indiana during the late afternoon and early evening hours,
reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in
excess of 70 mph with isolated high gusts, will be possible. Strong
to severe thunderstorms could also develop ahead of the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-MIZ077-111915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for southwest Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

...Dangerous line of thunderstorms to cause impacts across southeastern
Lake Michigan and shores of Berrien county late this afternoon into
this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, and southern Lake Michigan, reaching southeastern Lake
Michigan by 5 pm EDT. These storms will n

In the hours before

Special weather statement, Aug 10, 2:12 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT Mon Aug 10 2020

INZ003>005-012>016-020-022>024-MIZ077-078-102200-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Knox, North Judson, Bass Lake, Winamac, Francesville,
Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw,
Winona Lake, Syracuse, Mentone, Monticello, Monon, Brookston,
Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Niles, Benton Harbor, St. Joseph, Fair Plain,
Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis,
and Marcellus
312 PM EDT Mon Aug 10 2020 /212 PM CDT Mon Aug 10 2020/

...DESTRUCTIVE LINE OF STORMS ARRIVING LATE THIS AFTERNOON...

A line of storms with a history of producing wind gusts between 70
and 100 mph is tracking through northwest Illinois. This line
will move into northwest Indiana and southwest Lower Michigan
near 5 PM EDT.

Secure outdoor items. Ensure you can receive watches and
warnings. If a warning is issued, seek shelter in a sturdy
building.

Brown
Local storm report, Aug 10, 5:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BARODA                  41.96N 86.49W
08/10/2020  E1.00 INCH       BERRIEN            MI   TRAINED SPOTTER

            ESTIMATED WIND GUSTS AROUND 50 MPH WITH
            SMALL TO MEDIUM SIZED TREE LIMBS DOWN.

&&

NDM
Local storm report, Aug 10, 5:15 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 E BREMS               41.34N 86.66W
08/10/2020  M63 MPH          STARKE             IN   AWOS

&&

NDM
Local storm report, Aug 10, 5:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SEICHE           1 N SAINT JOSEPH        42.11N 86.49W
08/10/2020                   LMZ043             MI   NWS EMPLOYEE

            FLOODING REPORTED AT LIONS PARK BEACH. WATER
            LEVELS ABOUT 1.5 FEET ABOVE MEAN LEVEL. WIND
            GUSTS ESTIMATED AT 40 TO 50 MPH.

&&

NDM
Local storm report, Aug 10, 5:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     BARODA                  41.96N 86.49W
08/10/2020                   BERRIEN            MI   EMERGENCY MNGR

            SEVERAL TREES DOWN IN THE BARODA TOWNSHIP.
            ADDITIONAL REPORTS OF TREES DOWN IN GRAND
            BEACH, ST. JOSEPH, AND SURROUNDING AREAS.

&&

NDM

The radar

The Northern Indiana radar (KIWX), 106 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
August 10, 5:26 PM EST to 5:27 PM EST
Where
Van Wert County, 1.38 mi N of Glenmore
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -84.680

Emergency management officials reported numerous large tree limbs were broken off. One branch went through a car windshield and a second branch fell onto a garage roof causing minor damage.

Thunderstorm Wind, Defiance

When
August 10, 7:13 PM EST to 7:14 PM EST
Where
Defiance County, 1.04 mi W of Hicksville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -84.770

Emergency management officials reported trees and power lines down across the town of Hicksville.

Thunderstorm Wind, Van Wert

When
August 10, 7:13 PM EST to 7:14 PM EST
Where
Van Wert County, 0.52 mi W of Convoy
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -84.710

Emergency management officials reported a large tree down in Convoy.

Thunderstorm Wind, Van Wert

When
August 10, 7:26 PM EST to 7:27 PM EST
Where
Van Wert County, Ohio City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -84.620

Emergency management officials reported a large tree down in Ohio City.

Thunderstorm Wind, Van Wert

When
August 10, 7:26 PM EST to 7:27 PM EST
Where
Van Wert County, 1.38 mi N of Glenmore
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -84.680

Emergency management officials reported several 60 foot trees snapped off with several large limbs broke off other nearby trees.

Thunderstorm Wind, Fulton

When
August 10, 7:39 PM EST to 7:40 PM EST
Where
Fulton County, 1.24 mi NW of Fayette
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -84.340

A trained spotter reported a tree was blown down onto a road with an SUV then striking the tree. No injuries were reported.

Thunderstorm Wind, Henry

When
August 10, 8:05 PM EST to 8:06 PM EST
Where
Henry County, 2.18 mi WNW of Liberty Center
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -84.060

Emergency management officials reported a tree down onto County Road 10, between County Roads S and T.

Thunderstorm Wind, Henry

When
August 10, 8:07 PM EST to 8:08 PM EST
Where
Henry County, 0.86 mi SE of Liberty Center
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -84.010

Emergency management officials reported a large tree was blown down onto State Road 109.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917989, 917990, 917991, 917992, 917993, 917994, 917995, 917996.